Medical Surgical EKG #12

Question

The nurse is caring for a client when the below rhythm is seen on the ECG monitor. The client becomes short of breath and begins sweating. Which interventions and in which order does the nurse follow for treatment of this?

Answers

  1. Carotid massage, amiodarone, defibrillation
    • Rationale:

      This answer is not correct because although carotid massage is the initial treatment for SVT to stimulate the vagus nerve to decrease the client’s heart rate and decrease symptoms, the other treatments are incorrect. Amiodarone is an antiarrhythmic medication, which may be used in the future for this client, but is not protocol if vagal stimulation is unsuccessful treatment. The next treatment is adenosine, not amiodarone. Then if that treatment is unsuccessful, synchronized cardioversion will be used, not defibrillation. Defibrillation is only performed on ventricular fibrillation and ventricular tachycardia.

  2. Bearing down action, adenosine, synchronized cardioversion
    • Rationale:

      This answer is correct because the initial treatment for SVT is stimulation of the vagus nerve (e.g., carotid massage, bearing down, application of ice to the bridge of the nose). Other treatments include administration of adenosine, and/or synchronized cardioversion. The goal of stimulation of the vagus nerve is to decrease the client’s heart rate and decrease symptoms. Another treatment used if vagal nerve stimulation is unsuccessful and the client is symptomatic is administration of adenosine. If administration of adenosine does not work and the client is symptomatic, then the client must have synchronized cardioversion.

  3. Application of ice to the bridge of the nose, atorvastatin, defibrillation
    • Rationale:

      This answer is not correct because although application of ice to the bridge of the nose is one of the initial treatments for SVT to stimulate the vagus nerve to decrease the client’s heart rate and decrease symptoms, the other treatments are incorrect. Atorvastatin is an anti-cholesterol medication and is not protocol if vagal stimulation is unsuccessful treatment. The next treatment is adenosine, not atorvastatin. Then, if that treatment is unsuccessful, synchronized cardioversion will be used, not defibrillation. Defibrillation is only performed on ventricular fibrillation and ventricular tachycardia.

  4. Carotid massage, atenolol, asynchronized cardioversion
    • Rationale:

      This answer is not correct because although carotid massage is one of the initial treatments for SVT to stimulate the vagus nerve to decrease the client’s heart rate and decrease symptoms, the other treatments are incorrect. Atenolol is a beta blocker and could lower the heart rate but protocol is giving adenosine. Then, if that treatment is unsuccessful, synchronized (not asynchronized) cardioversion will be used. Asynchronized shocking is defibrillation and should only be used when the client does not have a pulse.

Overview

Supraventricular tachycardia (SVT) can cause a heart rate as high as 300 bpm. Treatment for SVT includes stimulation of the vagus nerve (e.g., carotid massage, bearing down, application of ice to the bridge of the nose).

Explanation

Learning Outcomes

Supraventricular tachycardia (SVT) is an extreme tachyarrhythmia often caused when electrical impulses that are above the AV node are out of sync. The AV node is the part of the electrical system of the heart that controls the rate of the heart. SVT can cause a heart rate as high as 300 bpm. The initial treatment for SVT is stimulation of the vagus nerve. The goal of stimulation of the vagus nerve is to decrease the client’s heart rate and decrease symptoms. Another treatment used if vagal nerve stimulation is unsuccessful and the client is symptomatic is administration of adenosine. If administration of adenosine does not work and the client is symptomatic, then the client must have synchronized cardioversion.

Test Taking Tip

Do not get amiodarone mixed up with adenosine. Adenosine is a unique intervention applied to SVT so do not get it mixed up with amiodarone, an antiarrhythmic medication.

Video Rationale